Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Oct 12, 2016, 5:37 AM CDT for Johnson County, Wyandotte County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2016, 5:37 AM CDT (10:37 UTC)
- Expired
- Oct 12, 2016, 6:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
Counties Johnson County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
709
WWUS83 KEAX 121037
SPSEAX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 AM CDT WED OCT 12 2016
KSZ103>105-121100-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
537 AM CDT WED OCT 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
CENTRAL WYANDOTTE AND NORTHERN JOHNSON COUNTIES UNTIL 600 AM CDT...
AT 536 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DE SOTO...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...MERRIAM...
MISSION...BONNER SPRINGS...DE SOTO...EDWARDSVILLE...LAKE QUIVIRA...
KANSAS CITY...LINWOOD...CLEARVIEW CITY...MUNCIE...HOLLIDAY AND
LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 412 AND 418.
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 217 AND 230.
INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 3.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 12...AND BETWEEN MILE
MARKERS 78 AND 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3914 9469 3888 9464 3885 9506 3898 9506
3899 9507 3898 9509 3897 9508 3896 9508
3896 9509 3902 9511
TIME...MOT...LOC 1036Z 254DEG 25KT 3896 9500
$$
32What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:50 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 12, 3:50 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
350 AM CDT Wed Oct 12 2016
.Discussion...
Issued at 345 AM CDT WED OCT 12 2016
The well advertised cold front has crossed into the CWA as of early
Wednesday morning and will continue to work its way southeast
through sunrise. This has brought 60 degree temperatures down to the
lower to mid 50s behind the frontal boundary. Thus, non-diurnal
temperature trends will continue through the late morning and early
afternoon. Afternoon temperatures will linger in the lower 50s
across most areas, with values approaching the mid 50s well south of
the Missouri River. Post-frontal cloud cover will linger through
much of the afternoon until clearing near sunset. Also of concern is
the likelihood for thunderstorms ahead of and along the frontal
boundary as it crosses through the area Wednesday morning. Post-
frontal stratiform showers will form as the boundary pushes southeast
and will continue through the mid-afternoon. Though steep mid-level
lapse rates are noted, marginal elevated instability overhead a
capped environment will reduce the potential for strong storms ahead
of the cold front. Small hail is still possible given the mid-level
lapse rates, but otherwise, expecting mostly rain showers mixed with
isolated thunderstorms ahead of the boundary for most areas. Rain
totals will generally remain below half an inch, with locally greater
amounts possible.
The more significant impact will reside with the coldest overnight
temperatures of the season thus far as a cold air mass sinks into
the area behind the frontal boundary. Could see temperatures at or
below freezing for northwest Missouri tonight, and temperatures
along and south of the Missouri River dipping into the mid 30s with
radiational cooling underneath clearing skies. Have issued a Freeze
Warning for areas across northwest Missouri and a Frost Advisory for
much of the remaining CWA for Wednesday night through Thursday
morning. Sensitive vegetation will need to be protected considering
this is the first widespread freeze and frost event of the season.
Temperatures will rebound slightly Thursday as the cold air mass
pushes eastward and zonal flow returns aloft. Expecting dry
conditions through Thursday until a shortwave feature brings a return
of storm chances by late Thursday night into Friday morning for areas
south of the I-70 corridor. Better storm chances will then commence
through Saturday night into Sunday morning as another cold front
pushes through northwest Missouri underneath a stronger wave
traversing the Northern Plains. Unseasonably warm temperatures will
also return with values approaching the 80 degree mark as persistent
warm advection remains in place through the early week.
&&
.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1154 PM CDT TUE OCT 11 2016
A cold front is moving through the area at a little quicker rate than
previously expected. So it will be through the terminals within an
hour or two of issuance. Rain with embedded thunderstorms looks
likely behind the front. Low MVFR ceilings will move into the area
an hour or two sunrise and persist through the morning hours.
Ceilings should then lift by the afternoon and become VFR. Winds will
increase from the north at 10 to 15 kts and gusts of 20 to 25 kts
through the day and then diminish close to sunset.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Frost Advisory from 1 AM to 10 AM CDT Thursday for KSZ025-057-
102>105.
MO...Frost Advisory from 1 AM to 10 AM CDT Thursday for MOZ003>008-
012>017-020>025-028>033-037>039-043-044.
Freeze Warning from 1 AM to 10 AM CDT Thursday for MOZ001-002-
011.
&&
Discussion...Welsh
Aviation...CDBHazardous weather outlook, Oct 12, 5:05 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 505 AM CDT WED OCT 12 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 505 AM CDT WED OCT 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS WILL IMPACT THE REGION THIS MORNING. WHILE SMALL HAIL WILL BE POSSIBLE, SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. COLD HIGH PRESSURE WILL SETTLE SOUTH ACROSS THE REGION TONIGHT WHICH WILL LEAD TO FROST AND FREEZE CONDITIONS EARLY THURSDAY MORNING AS TEMPERATURES FALL INTO THE LOW TO MID 30S. STEPS SHOULD BE TAKEN TO PROTECT SENSITIVE VEGETATION. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED STORMS WILL BE POSSIBLE EARLY FRIDAY MORNING AND AGAIN OVER THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Oct 12, 5:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 AM CDT WED OCT 12 2016
KSZ103>105-121100-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
537 AM CDT WED OCT 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
CENTRAL WYANDOTTE AND NORTHERN JOHNSON COUNTIES UNTIL 600 AM CDT...
AT 536 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DE SOTO...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...MERRIAM...
MISSION...BONNER SPRINGS...DE SOTO...EDWARDSVILLE...LAKE QUIVIRA...
KANSAS CITY...LINWOOD...CLEARVIEW CITY...MUNCIE...HOLLIDAY AND
LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 412 AND 418.
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 217 AND 230.
INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 3.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 12...AND BETWEEN MILE
MARKERS 78 AND 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3914 9469 3888 9464 3885 9506 3898 9506
3899 9507 3898 9509 3897 9508 3896 9508
3896 9509 3902 9511
TIME...MOT...LOC 1036Z 254DEG 25KT 3896 9500
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:42 AM CDT | Frost Advisory | EAX | Adair, Andrew, Buchanan, Caldwell, Carroll, Cass and 23 more | 30 hr |
| Oct 12, 3:42 AM CDT | Freeze Warning | EAX | Atchison, Holt, Nodaway | 30 hr |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.